Hail, Otero
- When
- June 17, 4:17 PM MST to 4:25 PM MST
- Where
- Otero County, 0.87 mi NNW of La Luz to 0.37 mi SE of La Luz
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.992, -105.955
An elongated upper trough extended from the southern plains through far west Texas into Mexico. Low level moisture was pushed to about the Rio Grande Valley of New Mexico to help produce locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An elongated upper trough extended from the southern plains through far west Texas into Mexico. Low level moisture was pushed to about the Rio Grande Valley of New Mexico to help produce locally heavy rain. There was also ample wind shear to support severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 17, 1:58 PM MST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 258 PM MDT WED JUN 17 2015 .SYNOPSIS... HIGH PRESSURE WITH WARMER AND DRIER AIR IS WORKING IN FROM THE WEST...BUT STILL WE HAVE PLENTY OF WARM MOIST AND UNSTABLE AIR TO THE EAST. THUS WE CONTINUE WITH POTENTIAL FOR ISOLATED TO SCATTERED STORMS THIS EVENING...ESPECIALLY EAST OF THE CONTINENTAL DIVIDE. TOMORROW AND EACH DAY THROUGH THE WEEKEND WE WILL SEE LESSER CHANCES FOR RAIN AND THUNDERSTORMS AS THE HIGH PRESSURE SLOWLY SHIFTS OVER THE BORDERLAND THIS WILL MEAN GENERALLY LIGHT WINDS...FEWER CLOUDS...AND HOTTER TEMPERATURES. LOWLANDS SHOULD SEE THE FIRST 100 DEGREE DAY FOR A STRING OF SEVERAL DAYS. NEXT WEEK THE RIDGE EASES TO COOL TEMPERATURES A BIT AND ALLOW A RETURN OF GULF MOISTURE. THUS AFTER THIS PERIOD OF HOT AND DRY WEATHER THIS WEEK WE MAY SEE THE INITIATION OF THE 2015 MONSOON NEXT WEEK. && .DISCUSSION... WATER VAPOR SATELLITE IMAGERY SHOWS DRYING OVER THE WESTERN ZONES THIS AFTERNOON AS A DOMINATING RIDGE OF HIGH PRESSURE OVER THE WEST COAST BEGINS TO EXPAND EAST ACROSS AZ AND INTO FAR SW NEW MEXICO. WEAK WESTERLY FLOW WEST OF THE CONTINENTAL DIVIDE IS HELPING TO LOWER MOISTURE AS EVIDENT IN DEWPOINTS DROPPING TO THE U30S-L40S. HOWEVER THE MOISTURE REMAINS OVER AREAS EAST OF THE DIVIDE WITH DEWPOINTS IN THE U40-M50S. RADAR BEARS THIS OUT WITH ISOLATED TO SCATTERED STORM DEVELOPMENT OVER THE SACS AND EXPANDING SOUTH AND WEST OVER S OTERO...EL PASO AND HUDSEPTH COUNTIES...AND INTO DONA ANA AND SIERRA CO. WITH WARM TEMPS ALOFT INSTABILITY IS WEAK TO MARGINAL WITH LOW CAPES AND MODERATELY NEGATIVE LI'S...BUT STILL WITH OROGRAPHICS AND DAYTIME HEATING MOST OF THE REGION WILL BE UNSTABLE. THUS ISOL -TSRA IN THE EVENING FORECAST FOR MOST ZONES. THIS TREND TOWARD DRIER CONDITIONS CONTINUES THU...FRI...SAT...SUN AS THE UPPER RIDGE CONTINUES TO SLOWLY TRACK...EXPAND...AND STRENGTHEN TO THE EAST. THE NORTH/NE FLOW ALOFT WILL BRING DRY CONTINENTAL AIR OVER THE AREA. THE RIDGE EVENTUALLY CENTERS DIRECTLY OVER CENTRAL NM ON SUN. THE PROGRESSION WILL BE DRIER AND WARMER CONDITIONS FOR THE ENTIRE REGION. HOWEVER MODELS DO NOT MAKE A HARD AND CLEAN SWEEP OF MOISTURE AS WIND WILL BE ON THE LIGHT SIDE AND WE NEVER FULLY RID OUR EASTERN ZONES OF THE EAST PUSH. THUS VERY SLIGHT STORM CHANCES FOR OTERO/HUDSPETH STORMS EACH AFTN/EVE WITH GENERALLY DRY FORECASTS AND MOSTLY CLEAR SKIES FOR ALL OTHER ZONES FOR THESE PERIODS. TEMPS WILL SOAR UNDER THE SUBSIDENCE OF THE HIGH PRESSURE RIDGE WITH OUR FIRST 100 DEGREE DAYS ACROSS THE LOWLANDS FOR THU- SUN. WITH HIGH PRESSURE ENTRENCHED...PRESSURE GRADIENTS WILL BE LOOSE...RESULTING IN LIGHT WINDS. MONDAY ONWARD THE UPPER HIGH PRESSURE RIDGE BEGINS TO SHIFT EAST. BY TUESDAY IT IS RECENTERED OVER THE GULF STATES. DURING THIS TIME WE BEGIN TO COME UNDER A MORE SOUTH/SOUTHEASTERLY FLOW ON THE BACKSIDE OF THE HIGH. WELL TO OUR WEST WILL BE THE PERSISTENT WARM SEASON THERMAL LOW. THE RESULT IS A DEEP CHANNEL THAT SHOULD BEGIN TO BRING MOISTURE BACK TO THE REGION. THIS PATTERN IS CONSISTENT WITH THE SUMMER MONSOON ONSET WITH GULF MOISTURE MOVING WEST INTO FAR WEST TEXAS AND SOUTHERN NEW MEXICO. THERE ARE MODEL DIFFERENCES BEYOND TUESDAY WHERE THE GFS IS DRIER...KEEPING THE MOISTURE A BIT EAST THANKS TO A SMALL RIDGE TO OUR WEST. THE ECMWF POSITIONS THE MOIST PLUME OVER OUR CWFA FOR A WETTER OUTLOOK. FOR NOW WE REINTRODUCE CHANCES FOR PCPN/STORMS WITH THIS PATTERN SHIFT. 14-BIRD && .AVIATION...18/00Z-19/00Z. P6SM FEW-SCT080-100 SCT-BKN200-250. ISOLD STORMS WITH 3-5SM TSRA BKN050-070 THRU 05Z. AFT 18Z GENERALLY MTN AND FAR EASTERN AREAS WILL SEE TSM ACTIVITY. WINDS GENERALLY VARIABLE UNDER 10KTS EXCEPT NEAR THUNDERSTORMS WHERE GUSTS TO 40KTS POSSIBLE. 26-GRZYWACZ && .FIRE WEATHER... AN UPPER HIGH WILL BE BUILDING IN FROM THE WEST THROUGH THE WEEKEND. THIS WILL BRING THE HOTTEST TEMPERATURES OF THE YEAR TO THE ENTIRE AREA. LOWLANDS WILL LIKELY SEE HIGHS APPROACHING OR POSSIBLY SURPASSING 105 DEGREES OVER THE WEEKEND. THUNDERSTORM ACTIVITY WILL BE ON THE DECREASE AS DRIER AIR MOVES IN WITH JUST ISOLATED MOUNTAIN STORMS EXPECTED. MINIMUM RELATIVE HUMIDITIES WILL BE FALLING INTO THE 5 TO 15 PERCENT RANGE FOR THE LOWLANDS WITH TEENS AND 20S IN THE MOUNTAINS. WINDS WILL BE LIGHT SO CRITICAL CONDITIONS ARE NOT EXPECTED. && 26-GRZYWACZ && .PRELIMINARY POINT TEMPS/POPS... EL PASO 74 101 74 100 / 20 10 10 0 SIERRA BLANCA 69 97 69 94 / 20 20 20 10 LAS CRUCES 69 99 69 98 / 20 10 0 10 ALAMOGORDO 67 98 68 96 / 20 10 10 20 CLOUDCROFT 49 79 53 77 / 30 30 20 20 TRUTH OR CONSEQUENCES 68 98 69 97 / 10 0 0 10 SILVER CITY 62 92 62 90 / 10 10 0 0 DEMING 66 100 66 99 / 20 0 0 10 LORDSBURG 66 100 67 99 / 10 0 0 0 WEST EL PASO METRO 75 100 75 99 / 20 10 10 0 DELL CITY 64 99 65 94 / 20 20 20 10 FORT HANCOCK 72 102 72 97 / 20 10 20 10 LOMA LINDA 69 94 69 92 / 20 10 10 10 FABENS 71 101 71 100 / 20 10 10 10 SANTA TERESA 71 100 71 99 / 20 10 10 0 WHITE SANDS HQ 70 99 71 96 / 20 10 10 10 JORNADA RANGE 65 98 66 97 / 20 10 10 10 HATCH 66 99 67 98 / 20 0 0 10 COLUMBUS 69 99 70 99 / 20 10 0 0 OROGRANDE 71 97 72 97 / 20 10 10 10 MAYHILL 54 85 57 83 / 30 30 20 20 MESCALERO 52 88 55 85 / 30 30 20 20 TIMBERON 52 85 55 83 / 20 30 20 20 WINSTON 58 91 61 89 / 20 10 10 10 HILLSBORO 64 97 65 95 / 20 10 0 10 SPACEPORT 65 99 66 98 / 20 0 0 10 LAKE ROBERTS 55 91 58 89 / 20 10 10 10 HURLEY 63 94 63 92 / 10 10 0 0 CLIFF 57 100 59 97 / 10 0 0 0 MULE CREEK 55 98 57 96 / 10 0 0 0 FAYWOOD 65 95 64 92 / 10 10 0 0 ANIMAS 66 100 68 100 / 10 0 0 0 HACHITA 65 101 66 100 / 10 10 0 0 ANTELOPE WELLS 65 100 66 99 / 10 0 0 0 CLOVERDALE 64 96 66 96 / 10 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 121 PM MDT WED JUN 17 2015 NMZ401>417-TXZ418>424-181930- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 121 PM MDT WED JUN 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT GULF MOISTURE REMAINS OVER AREA MAINLY EAST OF THE CONTINENTAL DIVIDE. TO THE WEST HIGH PRESSURE IS WORKING TO CAP AND STABILZE THE AIRMASS...WHILE TO THE EAST DEEPER MOISTURE AND SURFACE HEATING WILL KEEP THE AIRMASS SOMEWHAT UNSTABLE. THUS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND TRACK SOUTH ACROSS AREAS MOSTLY OVER THE RIO GRANDE VALLEY AND LOCATIONS EAST. SOME STORMS MAY PRODUCE SMALL HAIL AND STRONG GUSTY WINDS. IN ADDITIONS LOCALIZED FLASH FLOODING DUE TO SLOW MOVING STORM PRODUCING HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY AIR WILL PUNCH IN FROM THE WEST AND MAKE A SMALL ADVANCE TO THE EAST ACROSS THE REGION EACH DAY. THUS DRIER AND HOTTER CONDITIONS ARE EXPECTED TO SPREAD ACROSS THE REGION FROM WEST TO EAST. A BIT OF MOISTURE WILL LINGER EAST AND THUS A FEW STORM MAY DEVELOP EACH AFTERNOON OVER THE SACS AND FAR EAST HUDSPETH COUNTY. MOST OF THESE STORMS SHOULD NOT POSE A THREAT FOR SEVERE WEATHER. THE PRIMARY WEATHER IMPACT WILL BE HEAT...AS LOWLAND TEMPS HOVER IN THE 100-105 RANGE EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BIRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
424 PM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL SILVER CITY 32.78N 108.27W
06/17/2015 E0.50 INCH GRANT NM COCORAHS
&&
EVENT NUMBER EPZ1500076
TRIPOLISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 448 PM MDT WED JUN 17 2015 NMZ412-414-415-172330- SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- CENTRAL TULAROSA BASIN NM- 448 PM MDT WED JUN 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL 530 PM MDT... AT 447 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TULAROSA...MOVING SOUTH AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALAMOGORDO...TULAROSA...BENT...LA LUZ...BURRO FLATS AND HIGH ROLLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3330 10587 3288 10582 3287 10635 3330 10621 TIME...MOT...LOC 2247Z 014DEG 23KT 3313 10605 LANEY
The Holloman AFB radar (KHDX), 18 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588362, 588363.